Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Understanding anti-HIV drugs side-effects

With GPs set to deliver more HIV care, Dr Gulshan Sethi and Dr Simon Edwards look at complications associated with antiretroviral therapy

The introduction of highly active antiretroviral therapy (HAART) has caused a sustained decline in HIV-associated deaths. This, with a rise in the number of new diagnoses, has meant a steep increase in the number of people requiring complex, long-term treatment.

The national sexual health strategy recommends partnerships between current HIV service provision and primary care that will move some HIV care towards the GP. This is further supported in the recently published new NHS HIV standards by MEDFASH (see websites box).

Practitioners need to be aware of the potential for serious adverse reactions and drug-drug interactions. Success of HAART needs virtually 100 per cent adherence to therapy. GPs can be pivotal in helping patients achieve this by being aware of factors that affect adherence ­ lifestyle changes such as pregnancy or a new partner, or a co-existing morbidity such as depression.

Side-effects of antiretroviral therapy

There are more than 16 different antiretroviral agents in five different drug classes. Due to the complexities of prescribing and to ensure a good standard of care, the British HIV Association has produced guidelines which are regularly updated (see websites box).

NRTIs Nucleoside reverse transcriptase inhibitors are the backbone of most HAART combinations. Most of the toxicity of this class is thought to be due to decreased functioning of mitochondria due to depletion of mitochondrial DNA.

Side-effects include peripheral neuropathy, pancreatitis, lipoatrophy (see below) and, less commonly, hepatic steatosis and lactic acidosis. Although incidence of the latter is only 10 per 1,000 person years it is very important as it has a mortality of around 50 per cent due to delayed diagnosis. The clinical presentation is non-specific: gradual onset nausea, vomiting, fatigue, abdominal pain.

Abacavir can cause an allergic reaction, often involving fever and rash, in 3-5 per cent of patients, usually within four weeks of starting the drug. This reaction may be fatal if the drug is continued or the patient rechallenged. AZT can cause anaemia, neutropenia and myositis. Tenofovir is a newly available nucleotide analogue which has been associated with renal toxicity.

NNRTIs The non-nucleoside reverse transcriptase inhibitors nevirapine and efavirenz can both cause hepatitis and rash (rarely Stevens-Johnson syndrome, a sometimes fatal form of erythema multiforme). Neuropsychiatric effects including vivid dreams, 'out of sorts', mood changes and rarely suicidal ideation are common in the first four weeks of efavirenz therapy, but they usually subside over time.

PIs Protease inhibitors are associated with a range of metabolic abnormalities. These include dyslipidaemia, glucose intolerance associated with insulin resistance, and body fat changes resulting in accumulation of 'central' fat (intra-abdominal fat, buffalo hump and lipomas) and loss of peripheral fat (lipoatrophy). These changes are known as the lipodystrophy syndrome.

Facial lipoatrophy Fat loss affecting the face (cheek and temporal area) is one of the most common and distressing side-effects of treatment. The aetiology is unclear but both NRTIs and PIs have been implicated. Patients with this condition suffer a significant loss of self-esteem and anxiety/depression. An approach that has been used with some success is cosmetic surgery using polylactic acid (Newfill).

Which drugs are safe to prescribe if a patient is on HAART?

The most common type of pharmacokinetic drug interaction with HAART involves PIs and NNRTIs, whose metabolism is via the CYP450 enzyme system. Drugs with known interactions include rifamycins, hormonal contraception, methadone, antidepressants, anticonvulsants, recreational drugs and sildenafil. Information on all interactions are regularly updated on the hiv-drug interactions website (see box, right).

Disclosure of HIV status

Despite the clear benefits of GP involvement in HIV care a minority of patients are not keen to disclose their status because of fears relating to confidentiality, insurance and the perception that the GP is 'non HIV-friendly'. A report from the Terrence Higgins Trust found that black Africans were more likely to discuss HIV with their GP than gay men.

There is no evidence to support the notion that patients living in rural areas are less likely to reveal their diagnosis to their GP, and given that the majority of HIV-infected people live in Greater London, Manchester and Brighton it is GPs in these areas who are most likely to come across patients unaware of their status or who choose not to disclose it.

Sexually transmitted infections

There have been reports of increased STIs in homosexual men and continuing unsafe sex practices in HIV-positive individuals. Patients at continuing risk or presenting with symptoms for STIs should be regularly offered screening.

Always think of secondary syphilis and HIV seroconversion in sexually active persons with a maculopapular rash, and acute hepatitis C with unexplained deranged liver function.

Women and antiretrovirals

Contraception The efficacy of hormonal contraception is reduced by both

PIs and NNRTIs. Barrier contraception with or without other

methods are recommended in women on these drugs.

There is no HIV-specific contraindication to the IUCD.

Cervical smears Annual smears are recommended.

Pregnancy The toxicity of antiretrovirals must be weighed against the

benefits of reducing mother-to-child transmission. There is

limited data on first trimester exposure and certain drugs

should be avoided (if possible) in women trying to conceive

(such as efavirenz, D4T and DDI). HIV clinics should

all provide expert counselling for the mother.

What about heart disease?

There is concern that over the long-term patients may be at increased risk of developing coronary artery disease (CAD).

This is not surprising given that insulin resistance, intra-abdominal fat accumulation and dyslipidaemia, in the absence of HIV infection, are all known to substantially increase the risk of CAD.

Furthermore, an increase of intima-media thickness of carotid arteries has been reported with PI therapy.

It is too early to see if these will translate to increased coronary events, although the largest ongoing prospective study providing more than 36,000 years of follow-up in more than 23,000 patients already shows a 26 per cent relative increase in the rate of MI per year of exposure to HAART.

GUM/ID physicians are already monitoring fasting lipids on a regular basis in accordance with UK guidelines.

Patients should be advised to reduce other risk factors known to cause CAD.

The use of lipid-lowering agents should be prescribed according to national guidelines.

PIs may increase the blood level of statins metabolised via the cytochrome p450 pathway leading

to increased risk of myositis.

Essential websites

The new recommended standards for NHS HIV services offer guidance on managed service networks:

www.medfash.org.uk

Guidelines on the management of HIV, co-infection with hepatitis B and C, pregnancy, prescribing and adherence:

www.bhiva.org

Information on HIV drug-drug interactions:

www.hiv-druginteractions.org

Gulshan Sethi is senior registrar in GU medicine at St Mary's Hospital, London

Simon Edwards is consultant in GU medicine at the Mortimer Market Centre, London

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say